Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 227, NWS Tallahassee, FL

December 17, 20194 counties in Florida; Decatur County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 17, 2019, 9:28 AM CST for 4 counties in Florida; Decatur County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2019, 9:28 AM CST (15:28 UTC)
Expired
Dec 17, 2019, 10:15 AM CST
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, FL, Gadsden County, FL, Jackson County, FL, Liberty County, FL, Decatur County, GA

The radar

The Tallahassee radar (KTLH), 58 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 6:54 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2019-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2019-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:27 AM CST, 1 minute earlier.

Area forecast discussion, Dec 17, 9:27 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
1027 AM EST Tue Dec 17 2019

.NEAR TERM [Through Today]...
Broken line of thunderstorms is pushing across the forecast area
this morning. Strong shear has been battling limited boundary
layer instability with plenty of strongly rotating cells, but few
circulations reaching the surface. The storms will continue to
work across the area through the afternoon into a slightly better
thermodynamic environment, but with decreasing shear and large-
scale forcing. Expect to see isolated strong to severe storms
through the afternoon with damaging winds being the primary
threat. However, an isolated tornado or two cannot be ruled out.

&&

.PREV DISCUSSION [633 AM EST]...

.SHORT TERM [Tonight Through Thursday]...

In the upper levels, a trough will be over the region until nearly
zonal flow or weak ridging moves in on Thursday. At the surface, a
cold front will move through the region by this evening. High
pressure will move into the region late tonight. Northerly winds
will bring cold, dry air into the region. Showers and thunderstorms
will move out of the region mostly by midnight tonight. Otherwise,
POPs will be near zero. Highs will be in the 50s. Lows will be in
the 30s on tonight. Lows will be near 30 on Wednesday night.

.LONG TERM [Thursday Night Through Tuesday]...

In the upper levels, a ridge will be over the region until a trough
moves in on Saturday. At the surface, high pressure will be over the
region until a Gulf Low approaches on Saturday. This will likely
bring some cloudiness and rain over the weekend. The best chance for
rain will be Saturday and Sunday with POPs of 30 to 45 percent.
Highs will be in the 50s and 60s. Lows will be in the 30s and 40s.

.AVIATION...
[Through 12Z Wednesday]

Conditions will be MVFR with patchy IFR this morning. A line of
strong storms will move through the region this morning into early
afternoon, followed by showers or a steady rain. Rain will move out
of the region this evening. MVFR CIGs will persist for most of the
day. Winds will increase and become northwesterly or northerly by
this afternoon. Gusts up to 20 mph are possible. Higher gusts are
possible near thunderstorms.

.MARINE...

Moderate southerly winds will become strong and northerly as a cold
front moves through this afternoon and evening. A Small Craft
Advisory has been issued for this afternoon through Thursday
morning. Then moderate to strong northeasterly winds are expected
through Sunday morning.

.FIRE WEATHER...

Widespread showers and thunderstorms are expected to move across
the region from west to east today with tonight being dry. Drier
and cooler conditions on Wednesday but minimum RH values remain
above minimum values. With mixing heights above 3000ft Wednesday
and transport winds of 20 to 25 MPH, dispersions will be well
above 75 across the entire region.

.HYDROLOGY...

The best chance for rain is today as a cold front moves through.
There is another chance for rain this weekend as a Gulf Low
approaches the region. Forecast rainfall totals are around one inch
or less. Widespread flooding is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  39  54  30  57 /  90  20   0   0   0
Panama City   70  39  54  35  56 /  80   0   0   0   0
Dothan        67  34  50  30  52 /  80   0   0   0   0
Albany        69  36  52  31  53 /  90   0   0   0   0
Valdosta      74  39  53  31  56 /  90  30   0   0   0
Cross City    75  42  57  33  60 /  90  60   0   0   0
Apalachicola  72  40  54  35  56 /  90  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Wednesday night for Coastal
     Gulf.

GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Thursday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM.

     Small Craft Advisory from 2 PM this afternoon to noon CST
     Thursday for Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
     from Mexico Beach to Okaloosa Walton County Line FL from 20
     to 60 NM.

&&

NEAR TERM...Camp
SHORT TERM...McD
LONG TERM...McD
AVIATION...McD
MARINE...McD
FIRE WEATHER...LN
HYDROLOGY...McD

In the hours before

Special weather statement, Dec 17, 8:07 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
907 AM EST Tue Dec 17 2019

GAZ120-122-124-171445-
Quitman GA-Randolph GA-Terrell GA-
907 AM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...SOUTHEASTERN QUITMAN
AND CENTRAL TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 945 AM
EST...

At 906 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Cuthbert, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Dawson, Cuthbert, Shellman, Bronwood, Parrott, Crossroads, Randolph
Co A/p, Dawson Municipal A/P, Chambliss, Morris, Benevolence,
Springvale, Wades, Springvale Station, Pachitla, Bridges Crossroad,
Peterson Hill, Coles, White House and Yeomans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 200 PM EST for southwestern
Georgia.

LAT...LON 3191 8438 3173 8433 3167 8494 3172 8496
      3178 8496 3178 8500 3189 8501 3193 8481
      3192 8480 3192 8469 3193 8468 3192 8465
      3192 8445 3196 8444
TIME...MOT...LOC 1406Z 255DEG 41KT 3177 8492

38-GODSEY
Special weather statement, Dec 17, 8:14 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
914 AM EST Tue Dec 17 2019

GAZ121>123-171500-
Randolph GA-Calhoun GA-Clay GA-
914 AM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...SOUTHERN RANDOLPH
AND NORTHERN CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 1000 AM
EST...

At 913 AM EST, Doppler radar was tracking a strong thunderstorm near
Fort Gaines, moving east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fort Gaines, Edison, Bellville, Bluffton, Harrisons Mill, Zetto,
Carnegie, Moye, Cordrays Mill, Fountain Bridge, Goffs Mill, Shivers
Mill, Aycock Mill, Jones Crossing, Martins Crossroads, Suttons
Corner, Dickey and Coleman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 PM EST for southeastern
Alabama...and southwestern Georgia.

LAT...LON 3166 8454 3162 8455 3162 8452 3156 8450
      3149 8503 3152 8503 3152 8505 3154 8504
      3157 8506 3162 8506 3175 8457
TIME...MOT...LOC 1413Z 253DEG 43KT 3156 8504

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 1:23 AM CSTSmall Craft AdvisoryTAE6 days
Dec 17, 1:38 AM CSTRip Current StatementTAEGulf46 hr
Dec 17, 3:34 AM CSTTornado WarningTAEWalton28 min
Dec 17, 3:58 AM CSTTornado WarningTAEHolmes, Walton28 min
Dec 17, 5:43 AM CSTSevere Thunderstorm WarningTAEHolmes, Jackson47 min
Dec 17, 6:32 AM CSTTornado WarningTAEHolmes, Jackson28 min
Dec 17, 6:40 AM CSTSevere Thunderstorm WarningTAEHolmes, Jackson50 min
Dec 17, 7:09 AM CSTTornado Warning Tornado observedTAEJackson36 min
Dec 17, 7:11 AM CSTSpecial Marine WarningTAE94 min
Dec 17, 8:44 AM CSTSpecial Marine WarningTAE31 min
Dec 17, 8:58 AM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Liberty47 min
Dec 17, 9:13 AM CSTSpecial Marine WarningTAE2 hr
Dec 17, 10:16 AM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Liberty59 min
Dec 17, 11:00 AM CSTSpecial Marine WarningTAE2 hr
Dec 17, 11:08 AM CSTSevere Thunderstorm WarningTAECalhoun, Franklin, Gulf, Leon, Liberty, Wakulla67 min
Dec 17, 12:08 PM CSTSpecial Weather StatementTAEJefferson, Wakulla52 min
Dec 17, 12:47 PM CSTSevere Thunderstorm WarningTAEMadison43 min
Dec 17, 12:52 PM CSTSpecial Marine WarningTAE113 min
Dec 17, 12:57 PM CSTSpecial Marine WarningTAE2 hr
Dec 17, 6:30 AM CSTTornado WarningTAEClay, Early17 min
Dec 17, 7:57 AM CSTSevere Thunderstorm WarningTAEEarly, Miller48 min
Dec 17, 8:07 AM CSTSpecial Weather StatementTAEQuitman, Randolph, Terrell38 min
Dec 17, 8:14 AM CSTSpecial Weather StatementTAEClay46 min
Dec 17, 8:24 AM CSTTornado WarningTAEBaker, Early, Miller36 min
Dec 17, 8:51 AM CSTTornado WarningTAEBaker, Mitchell39 min
Dec 17, 9:03 AM CSTSevere Thunderstorm WarningTAEBaker, Early, Miller42 min
Dec 17, 9:26 AM CSTSevere Thunderstorm WarningTAEDougherty, Mitchell, Worth49 min
Dec 17, 10:09 AM CSTSevere Thunderstorm WarningTAEIrwin, Tift, Turner, Worth36 min
Dec 17, 10:16 AM CSTSpecial Weather StatementTAEGrady44 min
Dec 17, 10:33 AM CSTSevere Thunderstorm WarningTAEBen Hill, Irwin, Tift, Turner42 min
Dec 17, 10:40 AM CSTTornado WarningTAEBen Hill, Irwin35 min
Dec 17, 11:06 AM CSTTornado Warning Tornado observedTAEBen Hill, Irwin24 min
Dec 17, 11:33 AM CSTSpecial Weather StatementTAEThomas42 min
Dec 17, 12:12 PM CSTSpecial Weather StatementTAEBrooks, Cook, Lanier, Lowndes63 min
Dec 17, 2:04 AM CSTSevere Thunderstorm WarningTAECoffee, Geneva56 min
Dec 17, 2:57 AM CSTSpecial Weather StatementTAECoffee48 min
Dec 17, 3:20 AM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston55 min
Dec 17, 4:17 AM CSTTornado WarningTAEGeneva27 min
Dec 17, 4:42 AM CSTSevere Thunderstorm WarningTAEDale, Geneva, Houston33 min
Dec 17, 6:58 AM CSTTornado WarningTAEHouston32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.